MAUDE Adverse Event Report: BIOMET MICROFIXATION TMJ SYSTEM LEFT NARROW MANDIBULAR COMPONENT; JOINT, TEMPOROMANDIBULAR, IMPLANT

BIOMET MICROFIXATION TMJ SYSTEM LEFT NARROW MANDIBULAR COMPONENT; JOINT, TEMPOROMANDIBULAR, IMPLANT
Model Number N/A
Medical Device Problem Codes Device Appears to Trigger Rejection (1524); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); Swelling (2091); Discomfort (2330); No Code Available (3191)
Date of Event 06/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint (b)(4).The investigation is in process.It is unknown at this time if the device will be returned for evaluation.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001032347-2019-00461, 0001032347-2019-00462.Medical products: tmj system left fossa component, small; part# 24-6563, lot# 166470b, tmj system left narrow mandibular component, part# 01-6551, lot# 830930a, unknown screws, part# unk, lot# unk.Occupation: patient.
 
Event or Problem Description
It was reported a patient underwent a revision to remove temporomandibular implants on the left side.The patient reported the implant was removed because it was causing issues but no further information is available.No additional patient consequences were reported.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.It was reported the patient underwent a revision due to pain, discomfort, swelling and possible infection.The explanted devices were replaced with a joint built with a bone from the patient¿s arm.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.These implants were removed in a revision: therefore, the complaint is considered confirmed.It was reported that the implants were removed due to swelling and possible infection.No product was returned; therefore, no functional tests or inspections could be performed.No x-rays, scans, pictures, pathology results, or physician's reports were provided.Based on the implant and explant date, the implants have been in place for >10 years prior to explantation and are therefore most likely not the cause of the swelling and potential infection as it occurred >1 year post-operatively.Dr.Berg, medical specialist in infectious diseases provides in his paper, overall, it is most likely that the patient would exhibit signs and symptoms of infection within the first year of implantation if it is implant related.The etiology of late infections is most likely hematogenous spread or direct inoculation from a contiguous structure.It is most likely after a year of implantation that the cause of infection is not implant related.The patient complained of numbness but there was no evidence provided that this was related to the devices that are in place.The non-conformance database (tipqa) was reviewed for the mandible component, no non-conformances were found.There are no indications of manufacturing defects.For all non-custom tmj mandibular implants in the previous one year (from the notification date) involving numbness, there is a complaint rate of (b)(4), which is no greater than the occurrence listed in the afmea.For all non-custom tmj mandibular implants in the previous one year (from the notification date) involving pain, there is a complaint rate of (b)(4), which is no greater than the occurrence listed in the afmea.For all non-custom tmj mandibular implants in the previous one year (from the notification date) regarding infection, there is a complaint rate of (b)(4), which is no greater than the occurrence listed in the afmea.The most likely underlying cause of the complaint could not be determined.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.The following fields were updated: date of this report, describe event or problem, device availability, date received by manufacturer, type of report, follow up type, device evaluated by manufacturer, method code, results code, conclusions code, additional narratives/data.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.

Brand Name
TMJ SYSTEM LEFT NARROW MANDIBULAR COMPONENT
Common Device Name
JOINT, TEMPOROMANDIBULAR, IMPLANT
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key9198693
Report Number0001032347-2019-00462
Device Sequence Number16255605
Product Code LZD
UDI-Device Identifier00841036060428
UDI-Public00841036060428
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P020016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01-6551
Device Lot Number830930A
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer11/15/2019
01/03/2020
Initial Report FDA Received Date10/16/2019
Supplement Report FDA Received Date12/05/2019
01/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR